Minnesota, 2013

Tornado and Hail in Minnesota, August 26, 2013

August 26, 2013 · NWS FGF · 13 events in 3 counties and zones

By early in the evening of the 26th, an area of surface low pressure was located south of Mobridge, South Dakota, with a warm front extending out to the east along the North Dakota/South Dakota border. Thunderstorms flared up near Detroit Lakes, Minnesota, and tracked southeast along U.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By early in the evening of the 26th, an area of surface low pressure was located south of Mobridge, South Dakota, with a warm front extending out to the east along the North Dakota/South Dakota border. Thunderstorms flared up near Detroit Lakes, Minnesota, and tracked southeast along U. S. Highway 10, producing large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 2:29 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 26, 2:29 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT MON AUG 26 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 328 PM CDT MON AUG 26 2013

FORECAST CHALLENGE CONCERNS INITIAL THUNDERSTORM CHANCES/SEVERE
POTENTIAL AND THEN TEMPERATURES. MODELS OVERALL IN PRETTY GOOD
AGREEMENT AND WILL USE BLEND FOR FORECAST WEIGHTED MOST WITH THE
GFS.

SEVERE STORMS MAIN CONCERN THIS EVENING. SURFACE LOW CURRENTLY
NEAR PIR WITH E-W BOUNDARY ORIENTED JUST SOUTH OF ND/SD BORDER
INTO WEST CENTRAL MN. MODELS INDICATING ELEVATED BOUNDARY ROUGHLY
IN SAME LOCATION. SOLAR CONTINUES ALONG AND JUST NORTH OF BOUNDARY
WITH PLENTY OF INSTABILITY/CAPE AND INCREASING SHEAR. LOW TO MID
70 DEW POINTS ALSO POOLING ON NORTH SIDE OF BOUNDARY. ONLY CATCH
IS THAT LAPS SHOWING PLENTY ON CONVECTIVE INHIBITION. ALSO NOT
SEEING MUCH OF A MID LEVEL FEATURE FROM WATER VAPOR TO AID IN
BROAD SCALE LIFT. IF STORMS GO MID AFTERNOON LIKELY TO START OUT
ELEVATED. WILL HAVE HIGHEST POPS ALONG AND SOUTH OF I94/HIGHWAY 10
CORRIDOR HOWEVER INITIATION TIME IN QUESTION SO TOUGH AT THIS
POINT TO INCREASE POPS. STORMS THAT DO DEVELOP TO PROPAGATE EASTWARD
DURING THE EVENING AND SHOULD BE OUT OF THE FA BY MORNING. WITH
PRECIPITABLE H2O VALUES PUSHING 2 INCHES COULD SEE SOME LOCALLY
HEAVY RAINFALL WITH POSSIBLE TRAINING ALONG BOUNDARY. TEMPERATURES
TO REMAIN WARM AND MUGGY OVERNIGHT ACROSS MOST AREAS.

TUESDAY LOOKS QUIET AND CONTINUED HOT AND HUMID. THERMAL RIDGE
AXIS DOES REMAIN TO OUR SOUTH SO HEAT ADVISORY CRITERIA WILL NEED
TO BE MONITORED ACROSS THE FAR SOUTH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 328 PM CDT MON AUG 26 2013

COLUMN WARMS AGAIN WEDNESDAY WITH NO SIGNIFICANT BREAK IN
DEWPOINTS/HUMIDITY. ONCE AGAIN WILL NEED TO MONITOR FOR HEAT
INDICES.

APPROACHING SHORT WAVE WILL BRING NEXT CHANCE FOR THUNDERSTORMS TO
THE REGION WEDNESDAY NIGHT INTO THURSDAY. ABOVE AVERAGE
TEMPERATURES TO CONTINUE WITH CLOUD COVER WITH PCPN MAIN PLAYER ON
HOW WARM WE GET.

FOR THURSDAY NIGHT THROUGH MONDAY THE BEST CONSENSUS AMONG THE
OPERATIONAL RUNS OF THE MID RANGE MODELS DEPICT A CONTINUATION OF
THE CENTRAL PLAINS RIDGE AT LEAST INTO FRI/FRI NIGHT THEN THEY
DIVERGE. AFTER THAT THE 00Z/12Z RUNS OF THE ECMWF SHOWED THE RIDGE
BREAKING DOWN WHILE THE OTHER MODELS JUST FLATTENED THE RIDGE A BIT
BEFORE PUMPING IT UP AGAIN BY LATER SUNDAY INTO MONDAY. THEREFORE
NOT A LOT OF CONFIDENCE IN THE LONG TERM IN REGARD TO ALL THE LOW
CHANCES FOR PCPN. TEMPS TOO WILL LIKELY STAY WARM UNLESS THE COOLER
ECMWF SOLUTION PANS OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1237 PM CDT MON AUG 26 2013

SEEING INCREASING MID AND HIGH LEVEL CLOUDS MOVING INTO THE TAF
SITES NOW SO WILL CONTINUE THAT THOUGHT FOR THE 18Z TAFS. BIGGER
QUESTION WILL BE TIMING ANY POSSIBLE CONVECTION AND FOR WHERE.
PREVIOUS TAFS MENTIONED VCTS AT KFAR/KBJI AND WILL STICK WITH JUST
THOSE TWO SITES FOR NOW DURING THE LATE AFTERNOON/EARLY EVENING.
COULD ALSO BE A FEW LIGHT SHOWERS/SPRINKLES WITH SEVERAL BANDS OF
ECHOES CURRENTLY APPROACHING KDVL/KGFK BUT WILL NOT MENTION AS THEY
APPEAR MINIMAL AND ARE FALLING OUT OF MID LEVEL CLOUDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ052-053.

MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029>032-040.

&&

SHORT TERM...VOELKER
LONG TERM...GODON/VOELKER
AVIATION...GODON
Hazardous weather outlook, Aug 26, 5:40 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
640 AM CDT MON AUG 26 2013

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-049-054-271145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH-
640 AM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST LIKELY TO
BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS THE MAIN
THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ029>032-040-NDZ052-053-271145-
WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-SARGENT-
RICHLAND-
640 AM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AS A RESULT OF HOT AND HUMID AIRMASS A HEAT ADVISORY IS IN EFFECT
FROM 1PM TO 7PM FOR APPARENT TEMPERATURES IN THE 100 TO 105F
DEGREE RANGE ACROSS THE SOUTHERN VALLEY AND WEST CENTRAL MN.

THESE HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT
THIS AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST
LIKELY TO BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME
STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS
THE MAIN THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK

The radar

The Fargo/Grand Forks radar (KMVX), 130 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Becker

When
August 26, 5:26 PM CST
Where
Becker County, Cormorant
Measured
1 in hail
Reported by
Public
Coordinates
46.730, -96.070

Hail, Otter Tail

When
August 26, 5:52 PM CST to 5:53 PM CST
Where
Otter Tail County, 0.69 mi S of Vergas
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
46.660, -95.800

The hail fell for about a minute on the south side of Vergas.

Hail, Otter Tail

When
August 26, 6:02 PM CST
Where
Otter Tail County, 1.98 mi SE of Spirit Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
46.610, -95.800

Hail, Otter Tail

When
August 26, 6:28 PM CST
Where
Otter Tail County, Perham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.600, -95.570

Pea to quarter size hail fell with winds over 50 mph.

Thunderstorm Wind, Otter Tail

When
August 26, 6:30 PM CST
Where
Otter Tail County, Perham
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.600, -95.570

At least one large pine tree was snapped and several large tree branches were broken down by the strong winds.

Hail, Otter Tail

When
August 26, 6:43 PM CST
Where
Otter Tail County, 0.84 mi NE of New York Mills
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
46.530, -95.370

Hail, Otter Tail

When
August 26, 6:45 PM CST
Where
Otter Tail County, 0.84 mi NW of New York Mills Arpt
Measured
3 in hail
Reported by
COOP Observer
Coordinates
46.510, -95.340

Hail two to three inches in diameter fell with 1.31 inches of rain.

Hail, Otter Tail

When
August 26, 6:47 PM CST
Where
Otter Tail County, 0.48 mi E of New York Mills
Measured
3 in hail
Reported by
Broadcast Media
Coordinates
46.520, -95.370

Funnel Cloud, Otter Tail

When
August 26, 6:50 PM CST
Where
Otter Tail County, 1.38 mi N of New York Mills Arpt
Reported by
Storm Chaser
Coordinates
46.520, -95.330

A persistent wall cloud was observed traveling parallel to U. S. Highway 10, from Perham to New York Mills. A brief funnel was observed just to the east of New York Mills before heavy rains obscurred the observer's view.

Hail, Otter Tail

When
August 26, 6:54 PM CST
Where
Otter Tail County, Bluffton
Measured
1.75 in hail
Reported by
Public
Coordinates
46.470, -95.230

Hail, Wadena

When
August 26, 7:05 PM CST
Where
Wadena County, 1.38 mi N of Wadena
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.470, -95.130

Driving wind, rain, and hail occurred north of Wadena.

Tornado, Otter Tail

When
August 26, 7:15 PM CST
Where
Otter Tail County, 3.4 mi ESE of Bluffton
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
46.460, -95.160

A tornado briefly touched down 100 yards northwest of the U. S. Highway 10 and highway 75 intersection. The vortex appeared to be roughly one mile to the north-northeast parallel to highway 75.

Hail, Wadena

When
August 26, 7:22 PM CST
Where
Wadena County, 2.8 mi N of Verndale
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.440, -95.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyThe tornado archive for Minnesota, 2013Warnings in Minnesota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466934, 466935, 466936, 466937, 466944, 466938, 466939, 466940, 466933, 466941, 466947, 466943, 466942.